| Model Number |
1DLMCP02 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Hernia (2240); No Code Available (3191)
| Date of Event |
05/06/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore® dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2008 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2018, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh contracted, mesh removal, additional surgery.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: updated results code.Conclusion code remains unchanged.H10/11: added medical record information. additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2007: [missing records: an operative report for laparoscopic repair of hernia was not provided.] (b)(6) 2008: (b)(6).Operative report [left side of record cut off one letter of each line].Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnosis: recurrent ventral hernia.Operation: laparoscopic ventral herniorrhaphy.Implantation of mesh for herniorrhaphy.Indications: the patient is a 29-year-old female status post laparoscopic [c]holecystectomy and laparoscopic ventral herniorrhaphy.She has developed [a] new hernia or a recurrent hernia superior to her umbilicus.See the [d]ictated history and physical.[f]indings: ¿upon diagnostic laparoscopy, there was a fascial defect at the [l]evel of the umbilicus just above the previously implanted mesh.The [p]revious mesh was still in place and intact, but the fascial defect [a]ppeared to be above the mesh.A new 8 cm x 12 cm dualmesh plus by gore [w]as implanted without difficulty.Six additional stay sutures were placed [i]n addition to the two stay sutures at 12 o¿clock and 6 o¿clock.[c]ircumferential tacks were also placed.¿ operation in detail: ¿after proper informed consent was obtained, the [p]atient was taken to the operating room and placed in a supine position on [t]he table.General endotracheal anesthesia was induced, and the patient [w]as prepped and draped in the usual sterile fashion.A bladeless trocar [w]as advanced in the left upper quadrant after a 5-mm incision was made.[t]he peritoneal cavity was entered, a hasson trocar placed, carbon dioxide [p]neumoperitoneum achieved, the camera inserted, and there was no visceral [i]njury and no bleeding.Three additional 5-mm trocars were placed, two in [t]he left abdomen and one in the right abdomen.Ultrasonic dissection was [u]sed to take down adhesions to the fascial defect, and the region was [i]nspected, with results as noted above in the finding section.An 8 x 12 [c]m piece of dualmesh plus by gore was selected and stay stitches placed at [1]2 o¿clock and 6 o¿ clock.The mesh was passed into the peritoneal cavity, [a]nd a suture retriever was used to pull these sutures through the abdominal [w]all at 12 o¿clock and 6 o¿clock.The sutures were secured temporarily, [a]nd a tacker was used to secure the mesh circumferentially.The suture [p]asser was then used to pass six separate interrupted sutures, 0 gore, to [a]dditionally secure the mesh.This was all done with a pneumoperitoneum [p]ressure of 6 cm of water.After tacking, the pneumoperitoneum was [i]ncreased to 16 cm of water, and the repair was very secure and overlapped [t]he fascial defects by several centimeters on all sides.The abdomen was [a]gain inspected, and there was no visceral injury and no bleeding.Under [d]irect vision, the carbon dioxide was evacuated, and all trocars were [r]emoved.All skin incisions were closed using subcuticular 4-0 monocryl, [a]nd steri-strips were placed over the benzoin-prepped skin.An abdominal [b]inder was placed.¿ complications: none.(b)(6) 2008: (b)(6).Implant sticker.Gore® dualmesh® plus biomaterial.Ref catalogue number: 1dlmcp02.Lot batch code: 05247097.W.L.Gore & associates.The records confirm a gore® dualmesh® plus biomaterial (1dlmcp02/05247097) was implanted during the procedure.(b)(6) 2008: (b)(6).Discharge summary.Taken to operating room (b)(6) 2008, made excellent progress.Incision healing.Being discharged, to be followed in office on friday.(b)(6) 2018: (b)(6).Operative report.Indication: recurrent ventral hernia.Preoperative diagnosis: unspecified abdominal hernia with obstruction, without gangrene.Postoperative diagnosis: unspecified abdominal hernia with obstruction, without gangrene.Operation: repair hernia ventral laparoscopic, repair incarcerated ventral hernia repair laparoscopic.Specimen: none.Complications: none.Technique: ¿patient brought to the operating secured to the table, monitors attached, and induced under general anesthesia.Patient received preoperative antibiotics and low molecular weight heparin subcu [subcutaneous].Patient was accessed via a left upper quadrant 5 mm videoscopic trocar.A left lateral 12 mm trocar was placed.Also an epigastric 5 mm trocar was placed.Fatty adhesions were taken down from the previously place [sic] umbilical mesh.This appeared to be gore dual mesh that had contracted significantly.A hernia defect existed immediately to the left of the mesh, devoid of any bowel.The small bowel was run from the ileocecal valve to the ligament of treitz revealing an area of partial banding of the jejunum that was viable.There was no other evidence of small bowel obstruction.The previously placed mesh was removed, along with the majority of the pro tacks.This revealed a 4x5 cm umbilical defect following removal of preperitoneal hernia fat.A 25 x 20 sheet of ventral light was selected, marked, reconstituted water, rolled and placed in the abdominal cavity.It was elevated to the intra-abdominal wall with a suture passer with a single suture.The mesh was tacked circumferentially with a tacker centered over the hernia defect, resulting in an excellent laparoscopic ventral herniorrhaphy.Omentum was laid back over the enteric contents.The 12 mm trocar site was closed with 0-vicryl sutures with the suture passer.The abdomen was desufflated under laparoscopic vision.All skin sites closed with subcuticular stitch.The vadcum dressing was provided to the umbilicus.Patient tolerated the procedure well.¿ (b)(6) 2018: [missing records: a pathology report detailing analysis of the device removed during the (b)(6) 2018 procedure was not provided.] (b)(6) 2018: (b)(6).Discharge summary.Hospital course: good progress.Had urinary retention requiring foley catheterization.Discharged home if voiding satisfactorily.Abdomen: incisions, dressing intact.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 05247097.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.